Nevada, 2006High Wind in Nevada, February 28, 2006
February 28, 2006 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 27, 9:15 PM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 27, 9:15 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
915 PM PST MON FEB 27 2006
.UPDATE...
WELL DEFINED NCFR MOVING EAST OVER NORTHERN CALIFORNIA AND STRONG
TRANSVERSE WAVES IN SATELLITE IMAGERY SHOW STRENGTH/DYNAMICS OF
UPPER LEVEL SYSTEM. LATEST RADAR TRENDS SHOW INCREASING RAIN ACROSS
WESTERN NEVADA AND EXPECT COVERAGE AND INTENSITY TO CONTINUE TO
INCREASE THROUGH 2 AM PRIOR TO COLD FRONT WORKING ACROSS THE AREA.
FLOODING POTENTIAL WILL BE GREATEST THROUGH 2 AM AND CAREFUL WATCH
WILL BE NEEDED FOR FLASH FLOOD POTENTIAL. SOILS ARE SATURATED AND
HEAVY BURSTS OF RAIN WILL BE CAPABLE OF PRODUCING ROCK AND MUDSLIDES
ALONG WITH LOCALIZED FLASH FLOODING. WINTER STORM WARNING WAS
EXTENDED IN MONO COUNTY TO START IMMEDIATELY AS THERE HAVE ALREADY
BEEN REPORTS OF SNOWFALL UP TO 6 INCHES AT SOME OF THE HIGHER AREAS
ALONG HIGHWAY 395. SNOW LEVELS MAY ACTUALLY RISE BRIEFLY BEFORE THE
FRONT GOES THROUGH SO FLOODING BELOW 7000-7500 FEET EVEN IN AREAS
THAT ARE SEEING SNOW WILL BE POSSIBLE. SO ALL FLOOD WARNINGS WILL
REMAIN IN EFFECT. HOHMANN
.SHORT TERM...EARLIER DISCUSSION
COMPLEX WEATHER SCENARIO PROVIDING FOR MULTIPLE HEADLINES THROUGH
TUESDAY. UPPER LOW STILL WELL OFF THE NORTHERN CALIFORNIA COAST
CONTINUES TO PUMP PLENTY OF MOISTURE INTO CALIFORNIA AND NEVADA. THE
LOW WILL BEGIN SWINGING EASTWARD TONIGHT...WITH RAIN...HEAVY AT
TIMES...TO CONTINUE IN THE WARM SECTOR. THERE HAVE ALSO BEEN A FEW
THUNDERSHOWERS JUST WEST OF MONO COUNTY AND I ADDED THE MENTION FOR
AN EVENING THUNDERSHOWER. SNOW LEVELS BETWEEN AROUND 7500 TO 8000
FEET WILL COME CRASHING DOWN WITH STRONG COLD FRONT PASSAGE
BEGINNING AFTER MIDNIGHT IN THE SIERRA...AND DOWN TO THE VALLEY
FLOORS BY MORNING. POST FRONTAL QPF IS NOT AS COPIOUS AS IN THE WARM
SECTOR...BUT STILL ENOUGH TO WARRANT SNOW ADVISORIES FOR LASSEN
COUNTY AND THE RENO-CARSON CITY AREAS FOR TUESDAY MORNING...TAPERING
OFF IN THE AFTERNOON. FOOTHILL AREAS LIKELY TO SEE THE BRUNT OF
THIS...BUT THE VALLEY FLOOR WILL STILL SEE SOME SNOW...ACCUMULATIONS
WILL DEPEND ALOT ON HOW LONG IT TAKES BEFORE SNOW BEGINS TO STICK ON
THE WARMER...WET SURFACES. HEAVIER PRECIPITATION CONTINUES FOR TAHOE
THROUGH MONO COUNTY SIERRA ZONES...WHERE UP TO AROUND A FOOT IS
POSSIBLE AT LAKE LEVEL...WITH A COUPLE MORE FEET IN THE HIGHER
ELEVATIONS. MORNING COMMUTE WILL LIKELY BE HAZARDOUS TUESDAY FOR ALL
OF THE ABOVE AREAS. THE STRONG COLD FRONT WILL ALSO GENERATE A
PERIOD OF STRONG WINDS...THUS THE HEADLINES WILL REFLECT SNOW AND
BLOWING SNOW ADVISORIES AND WINTER STORM WARNINGS. THE REMAINDER OF
THE CWA WILL BE UNDER WIND ADVISORIES FOR THIS SAME PERIOD...WITH
WIDESPREAD SNOW NOT EXPECTED. THE COLD FRONT WILL BRING AN END TO
THE CURRENT HYDRO ISSUES...PLEASE SEE HYDRO SECTION WITHIN THIS
PRODUCT. I RAISED LOWS FOR TONIGHT AND DROPPED HIGHS FOR
TOMORROW...DUE TO COLD FRONT PASSAGE BEING PUT OFF TILL EARLY
MORNING. THE UPPER LOW OPENS UP AND MOVES THROUGH ON
TUESDAY...LEAVING JUST SOME SHOWERS MAINLY TO THE SIERRA ON TUESDAY
NIGHT. WEDNESDAY WILL BE A SHORT RESPITE...AS A STRONG AND MUCH
COLDER LOW DROPS DOWN SOUTH TO OFF OF THE BRITISH COLUMBIA COAST.
MODELS SITTING LOW FURTHER OFFSHORE AT FIRST...SO TAPERED POPS BACK
A BIT FOR A LATER WEDNESDAY NIGHT ARRIVAL IN THE SIERRA. EXPECT
STRONG SIERRA AND LEE WINDS WEDNESDAY NIGHT AHEAD OF THE HEAVY SNOW.
THIS WELL ADVERTISED HEAVY SNOW EVENT STILL ON TRACK FOR THURSDAY
THROUGH FRIDAY. CONSERVATIVELY LOOKS LIKE UP TO A FOOT IN THE
VALLEYS AND 2 FEET AT LAKE LEVEL...ETC...BEFORE ALL IS SAID AND DONE
ON FRIDAY NIGHT. LOOK FOR HEADLINES TO BE ISSUED TUESDAY...AS OLD
HEADLINES DIE OUT IN THE AFTERNOON. SHULZ
.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER TROUGH MOVES ACROSS THE CWA FRIDAY THEN EAST OF THE AREA
FRIDAY NIGHT. WILL LEAVE LIKELY POPS IN WITH SNOW ALL AREAS AS
AIRMASS REMAINS VERY COLD. 1000-500MB THICKNESS WILL BE AROUND 530DM
DURING THE DAY FRIDAY WHILE H7 TEMPERATURES OF -12 TO -14C ARE
EXPECTED. THESE NUMBERS CORRESPOND TO SNOW LEVELS WELL BELOW ALL
VALLEY FLOORS. SCATTERED SNOW SHOWERS WILL CONTINUE FRIDAY NIGHT AS
THE SYSTEM MOVES INTO NORTHEAST NV AND WEAK RIDGING DEVELOPS ALONG
THE NORTHERN CA COAST. THE WEEKEND APPEARS DRY WITH A WARMING TREND
ALTHOUGH THE TEMPERATURE INCREASES WILL BE TEMPERED BY SNOW COVER
THAT IS LEFT BEHIND AFTER THE THURSDAY-FRIDAY SYSTEM. WILL STAY
BELOW SEASONAL NORMALS AND WELL BELOW MOS GUIDANCE FOR DAYTIME HIGHS
THROUGH THE PERIOD. RC
&&
.AVIATION...
WFO ELKO IS HANDLING THE RENO AVIATION PRODUCTS THIS AFTERNOON DUE
TO LOCAL COMPUTER PROBLEMS. EXPECT WIDESPREAD MVFR WITH LOCAL IFR
CONDITIONS AT TAF SITES AND TWEB ROUTES.
&&
.HYDROLOGY...
MODERATE TO HEAVY RAIN CONTINUES ACROSS THE EASTERN SIERRA AND
WESTERN NV THIS AFTERNOON. RIVERS ARE RISING AND A FEW POINTS ARE
FORECAST TO REACH OR EXCEED FLOOD STAGE TONIGHT OR EARLY TUESDAY
MORNING...ESPECIALLY THE SUSAN RIVER AT SUSANVILLE. IT APPEARS THAT
ANY FLOODING THAT OCCURS WILL BE MINOR TO MODERATE. SNOW LEVELS HAVE
FALLEN FASTER THAN EARLIER THINKING WITH REPORTS OF 7000 TO 7500
FEET IN THE LAKE TAHOE AREA. LOWER SNOW LEVELS WOULD DECREASE RUNOFF
AND POTENTIAL FLOODING PROBLEMS SO THIS WILL NEED TO BE WATCHED
CLOSELY. THERE IS A NARROW DRY SLOT TO THE WEST OF THE SIERRA THAT
SHOULD BE TEMPORARY AS ANOTHER BAND OF MODERATE TO HEAVY RAIN MOVES
INLAND AHEAD OF THE MAIN UPPER LOW. THE SNOW LEVELS MAY RISE AGAIN
AS THIS BAND COMES THROUGH BEFORE DROPPING RAPIDLY BEHIND A STRONG
COLD FRONT. AT THIS TIME THE MOST LIKELY AREAS OF THE RIVERS TO RISE
TO NEAR OR ABOVE FLOOD STAGE WOULD BE THE SUSAN RIVER AT SUSANVILLE
AND THE TRUCKEE RIVER AT VISTA. RC
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NVZ002-003
WIND ADVISORY NVZ001-004-005 FROM 2AM TO 4PM TUESDAY
SNOW AND BLOWING SNOW ADVISORY NVZ003 FROM 2AM TO 4PM
TUESDAY
WINTER STORM WARNING NVZ002 FROM 2AM TO 4PM TUESDAY
URBAN AND SMALL STREAM FLOOD WARNING NVZ002-003-005 UNTIL 10 AM
TUESDAY.
CA...FLOOD WATCH MONDAY THROUGH WEDNESDAY MORNING FOR CAZ071>073
WIND ADVISORY CAZ070 FROM 2AM TO 4PM TUESDAY
FLOOD WARNING FOR SUSAN RIVER UNTIL 4 PM PST TUESDAY
SNOW AND BLOWING SNOW ADVISORY CAZ071 FROM 2AM TO 4PM TUESDAY
WINTER STORM WARNING CAZ072 FROM 2AM TO 4PM TUESDAY
WINTER STORM WARNING CAZ073 UNTIL 4PM TUESDAY
URBAN AND SMALL STREAM FLOOD WARNING CAZ073-073 UNTIL 10 AM
TUESDAY.
&&Hazardous weather outlook, Feb 27, 6:00 AM PST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST MON FEB 27 2006
CAZ070>073-NVZ001>005-281500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST MON FEB 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY
A FLOOD WARNING REMAINS IN EFFECT FOR THE SUSAN RIVER FROM 10 PM
TONIGHT THROUGH 4 PM TUESDAY. MINOR TO MODERATE FLOODING IS FORECAST
AS MODERATE TO HEAVY RAINFALL WITH HIGH SNOW LEVELS WILL CONTINUE TO
AFFECT THE REGION THROUGH TUESDAY. SEE THE LATEST FLOOD WARNING
STATEMENT/ WGUS85 KREV FLSREV/ FOR ADDITIONAL DETAILS.
A FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH WEDNESDAY MORNING FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA INCLUDING THE GREATER RENO AND CARSON CITY AREAS. SEE THE
LATEST FLOOD WATCH STATEMENT/ WGUS65 KREV FFAREV/ FOR ADDITIONAL
DETAILS.
FOR CURRENT HYDROLOGIC STATEMENTS CONCERNING THE TRUCKEE AND CARSON
RIVERS PLEASE SEE THE LATEST STATEMENT /FGUS85 KREV RVSREV/ FOR
ADDITIONAL INFORMATION.
A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM THIS MORNING FOR
NORTHEASTERN CALIFORNIA AND PARTS OF WESTERN NEVADA. SEE THE LATEST
WEATHER MESSAGE / WWUS75 KREV NPWREV/ FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
A FLOOD WARNING REMAINS IN EFFECT FOR THE SUSAN RIVER THROUGH 4 PM
TUESDAY. SEE THE LATEST FLOOD WARNING STATEMENT /WGUS85 KREV FLSREV/
FOR ADDITIONAL DETAILS.
A FLOOD WATCH WILL CONTINUE TO BE IN EFFECT THROUGH WEDNESDAY MORNING FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA. SEE THE LATEST FLOOD WATCH STATEMENT /WGUS65 KREV FFAREV/
FOR ADDITIONAL DETAILS.
IN ADDITION TO THE POTENTIAL FOR FLOODING...GUSTY WINDS AND HEAVY
MOUNTAIN SNOW ARE EXPECTED TO CONTINUE THROUGH MONDAY NIGHT...WITH
RAIN CHANGING TO SNOW IN THE VALLEYS BY EARLY TUESDAY MORNING.
ANOTHER COLDER STORM WILL BRING MORE SNOW TO ALL ELEVATIONS FROM
THURSDAY THROUGH FRIDAY. SEE THE LATEST SPECIAL WEATHER STATEMENT
/WWUS85 KREV SPSREV/ FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH TUESDAY TO RELAY
REPORTS OF FLOODING OR HEAVY PRECIPITATION TO THE NATIONAL WEATHER
SERVICE.
SMM
In the hours before
Local storm report, Feb 27, 9:40 PM PST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
940 PM PST MON FEB 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HEAVY RAIN 1 N JANESVILLE 40.31N 120.55W
02/27/2006 M0.93 INCH LASSEN CA TRAINED SPOTTER
.93 SINCE FROM 10A TO 2PM LST...STORM TOTAL 2.85
0326 PM HEAVY RAIN 1 N CARSON CITY 39.18N 119.76W
02/27/2006 M0.50 INCH CARSON CITY NV TRAINED SPOTTER
STORM TOTAL AS OF 1500 LST
0443 PM HEAVY RAIN 1 W DEVILS GATE SUMMIT 38.35N 119.40W
02/27/2006 M0.48 INCH MONO CA TRAINED SPOTTER
STORM TOTAL SO FAR...ALL RAIN.
0455 PM HEAVY RAIN 1 E JANESVILLE 40.30N 120.52W
02/27/2006 M3.04 INCH LASSEN CA TRAINED SPOTTER
TOTAL STORM RAINFALL 3.04 INCHES.
0500 PM HEAVY RAIN COLD SPRINGS VALLEY 39.67N 119.96W
02/27/2006 M0.98 INCH WASHOE NV NWS EMPLOYEE
STORM TOTAL
0505 PM HEAVY RAIN 3 NW CARSON CITY 39.20N 119.81W
02/27/2006 M0.92 INCH CARSON CITY NV TRAINED SPOTTER
0.92 INCHES OF RAIN IN LAST 24 HOURS. 0.76 INCHES SINCE
MIDNIGHT. NO FLOODING PROBLEMS. JUST DROVE THROUGH CARSON
CITY AND JUST WET ROADS WITH LOCAL PONDING.
0505 PM HEAVY RAIN 4 NNE NEW WASHOE CITY 39.36N 119.75W
02/27/2006 U0.00 INCH WASHOE NV TRAINED SPOTTER
MODERATE TO HEAVY RAIN CURRENTLY. WATER IN STEAMBOAT
CREEK IS ABOUT 3 FEET BELOW THE ANDREW LANE BRIDGE. NO
FLOODING YET.
0509 PM HEAVY RAIN 10 SW RENO 39.44N 119.96W
02/27/2006 M1.05 INCH WASHOE NV NWS EMPLOYEE
TOTAL RAIN ACCUMULATION SO FAR BETWEEN 5 AM AND 5 PM.
0523 PM HEAVY RAIN N GARDNERVILLE 38.94N 119.74W
02/27/2006 M1.40 INCH DOUGLAS NV TRAINED SPOTTER
1.40 INCHES OF RAIN TOTAL THROUGH 5PM MONDAY. 1.0 INCHES
OF RAIN 7AM-5PM MONDAY.
0555 PM HEAVY RAIN N DAYTON 39.24N 119.58W
02/27/2006 M0.46 INCH LYON NV TRAINED SPOTTER
TOTAL RAIN THROUGH 545 PM MONDAY.
0600 PM HEAVY RAIN 4 N MEYERS 38.92N 120.00W
02/27/2006 M2.01 INCH EL DORADO CA TRAINED SPOTTER
2.01 INCHES TOTAL STORM RAINFALL AS OF 1800L.
0702 PM HEAVY RAIN 1 N CARSON CITY 39.16N 119.76W
02/27/2006 M0.83 INCH CARSON CITY NV TRAINED SPOTTER
TOTAL RAINFALL THROUGH 7 PM MONDAY.
0805 PM HEAVY RAIN 4 WNW SIERRAVILLE 39.62N 120.43W
02/27/2006 M3.80 INCH SIERRA CA TRAINED SPOTTER
3.80 INCHES RAINFALL PAST 28 HOURS AT SATTLEY AT 5000 FT.
SEVERAL CREEKS STARTING TO COME OUT OF THEIR BANKS AND
FANNING OUT INTO FIELDS AND EDGE OF ROADS.
0825 PM SNOW N JUNE LAKE 37.78N 119.08W
02/27/2006 E6.0 INCH MONO CA TRAINED SPOTTER
ESTIMATED 6+ INCHES SNOW AT MAMMOTH LAKES AND 5-6 INCHES
AT DEADMANS SUMMIT. MUD AND ROCK SLIDE ON HIWAY 158 NEAR
JUNE LAKE. CURRENT CONDITIONS AT JUNE LAKE, +RA, TEMP
35F, WIND 15-20 MPH.
0845 PM HEAVY RAIN 4 NW VERDI 39.56N 120.05W
02/27/2006 M2.58 INCH SIERRA CA MESONET
DOG VALLEY RAWS 24 HR TOTAL - EL. 5976
0900 PM HEAVY RAIN ALPINE MEADOWS 39.17N 120.22W
02/27/2006 M5.02 INCH PLACER CA MESONET
STORM TOTAL - 4.59 LAST 24 HOURS
0900 PM HEAVY RAIN 4 W TRUCKEE 39.33N 120.28W
02/27/2006 M3.74 INCH NEVADA CA MESONET
24-HOUR TOTAL ENDING 9 PM AT DONNER LAKE DAM
0900 PM HEAVY RAIN 10 SW RENO 39.44N 119.96W
02/27/2006 M1.94 INCH WASHOE NV MESONET
AT GALENA RAWS - EL. 5610
0910 PM HEAVY RAIN DOYLE 40.02N 120.10W
02/27/2006 M1.98 INCH LASSEN CA MESONET
DOYLE RAWS 24 HR TOTAL - EL. 4240
0915 PM HEAVY RAIN MARKLEEVILLE 38.69N 119.78W
02/27/2006 M1.93 INCH ALPINE CA MESONET
MARKLEEVILLE RAWS 24 HR TOTAL - EL. 5501
0920 PM HEAVY RAIN 7 NE STEAD 39.71N 119.79W
02/27/2006 M0.83 INCH WASHOE NV TRAINED SPOTTER
DESERT SPRINGS RAWS 24 HR TOTAL - EL. 5280
0920 PM HEAVY RAIN 3 W CARSON CITY 39.17N 119.82W
02/27/2006 M2.76 INCH CARSON CITY NV MESONET
LITTLE VALLEY RAWS 24 HR TOTAL - EL. 6310
&&
JWALLMANHigh Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- February 28, 1:45 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 55 kt (63 mph) wind gust recorded by the Carson Valley NDOT sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Idaho, February 28, 2006$357,000 · 1 event
- Flash Flood in Idaho, February 28, 2006$15,000 · 1 event
- Avalanche in Alaska, February 28, 20061 injured · 1 event
- Winter Storm and High Wind in Utah, February 28, 200661 kt wind · 5 events
- Winter Weather in Colorado, February 28, 20063 events
- Flood in California, February 28, 20061 event
- High Wind in Nevada, February 28, 200653 kt wind · 1 event
- Flash Flood in California, February 28, 2006$5,000 · 1 event
- High Wind in California, February 28, 200669 kt wind · 1 event
- Flash Flood in Idaho, February 28, 2006$5,000 · 1 event
- Wildfire in Indiana, February 28, 20061 event
- Hail in California, February 28, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489957.